American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2020, 8(1), 14-17
DOI: 10.12691/ajmcr-8-1-4
Open AccessCase Report

Thrombocytopenia in a Patient with Graves¡¯ Disease: An Uncommon Association of Two Common Autoimmune Diseases

Shahed- Morshed1, , Hasanat MA1, Fariduddin Md1, Nusrat- Sultana1, Mahmood T1, Ghani MH1, Faisal I1 and Sharmin- Jahan1

1Department of Endocrinology, Bangabandhu Sheikh Mujib Medical University (BSMMU), Dhaka, Bangladesh

Pub. Date: November 18, 2019

Cite this paper:
Shahed- Morshed, Hasanat MA, Fariduddin Md, Nusrat- Sultana, Mahmood T, Ghani MH, Faisal I and Sharmin- Jahan. Thrombocytopenia in a Patient with Graves¡¯ Disease: An Uncommon Association of Two Common Autoimmune Diseases. American Journal of Medical Case Reports. 2020; 8(1):14-17. doi: 10.12691/ajmcr-8-1-4

Abstract

We describe a 65-year-old male of Graves¡¯ disease with thyroid-associated orbitopathy who developed thrombocytopenia during the course of illness. Clinical features, temporal relationship with drugs and investigations supported the diagnosis of immune thrombocytoenic purpura. Several immunosuppressive drugs failed to improve thrombocytopenia. At last platelet count returned back to normal and remained stable with addition of dapsone and restoration of euthyroidism.

Keywords:
graves¡¯ disease thrombocytopenia immune thrombocytopenic purpura

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Ford, H.C. and Carter, J.M, "The haematology of hyperthyroidism: abnormalities of erythrocytes, leucocytes, thrombocytes and haemostasis," Postgraduate Medical Journal, 64 (756). 735-742. Oct. 1988.
 
[2]  Resnitzk, P., Schonfeld, S. and Dassa, H, "Effect of Graves' Disease on Idiopathic Thrombocytopenic Purpura," Archives of Internal Medicine, 139 (4). 483-484. Apr. 1979.
 
[3]  Azar, M., Frates, A. and Rajput, V, "Idiopathic Thrombocytopenic Purpura (ITP) and Hyperthyroidism: An Unusual But Critical Association for Clinicians," Journal of Hospital Medicine, 3 (5). 431-433. Sept. 2008.
 
[4]  Kenney, B. and Stack, G,"Drug-Induced Thrombocytopenia," Archives of Pathology & Laboratory Medicine, 133 (2). 309-314. Feb.2009.
 
[5]  Bartalena, L., Bogazzi, F.and Martino, E,"Adverse Effects of Thyroid Hormone Preparations and Antithyroid Drugs," Drug Safety, 15(1). 53-63. Jul. 1996.
 
[6]  Bizzaro, N, "Familial association of autoimmune thrombocytopenia and hyperthyroidism," American Journal of Hematology, 39(4). 294-298. Apr. 1992.
 
[7]  Kannan, S., Mahadevan, S., Sathya, S. and Sriram, U, "Thyrotoxicosis and thrombocytopenia- an uncommon association," Thyroid Research and Practice, 5(2). 51-56. 2008.
 
[8]  Cheung, E. and Liebman, H.A, "Thyroid Disease in Patients with Immune Thrombocytopenia," Hematology/ Oncology Clinics of North America, 23(6). 1251-1260. Dec. 2009.
 
[9]  Yamaguchi, K., Ookubo, Y., Matsuda, H., Suzaki, K., Fukushima, H. and Uzawaz, H, "Idiopathic thrombocytopenic purpura subsequent to Graves' disease and insulin-dependent diabetes mellitus," Diabetes Research and Clinical Practice, 3 (4). 233-237. Jul-Aug. 1987.
 
[10]  Aubart, FC., Jublanc, C. and Bruckert, E, "Graves' disease and autoimmune thrombocytopenic purpura: distinct outcomes of the two diseases," Annales d'Endocrinologie, 68(1). 55-57. Feb. 2007.
 
[11]  Est¨¨ve, C., Samson, M., Guilhem, A., Nicolas, B., Leguy-Seguin, V., Berthier, S., Bonnotte, B.andAudia, S, "Efficacy and safety of dapsone as second line therapy for adult immune thrombocytopenia: A retrospective study of 42 patients," Plos One, 12(10). e0187296. Oct. 2017.
 
[12]  Jung, R.S., Parghane, R.V., Sood, A., Bhattacharya, A. and Mittal, B.R, "Primary Autoimmune Thrombocytopenia and co-existing Graves' Disease: Role of radioiodine-131," Indian Journal of Nuclear Medicine, 29(3).195-196. Jul-Sep. 2014.